Antibiotics are one of the great achievements of the 20thcentury.  In 1900, the top three causes of death were infectious diseases: respiratory infections (pneumonia and flu), gastrointestinal infections and tuberculosis. Starting with the discovery of penicillin in 1928 by Sir Alexander Fleming and the subsequent development of other antibiotics, many bacterial infections could be cured and deaths due to infection plummeted. By 1950, heart disease had become the nation’s number one killer. The term antibiosis comes from the Greek “anti” (against) and “bios” (life) or antilife. In this context it means the killing of bacteria.  Louis Pasteur described antibiosis in 1877 and Selman Waksman, a Rutgers professor, coined the term “antibiotic” in 1942.  While revolutionary and paradigm changing, antibiotics are not a panacea.  There are significant side effects from antibiotics.  For example, one can develop an allergic reaction to an antibiotic. Allergic reactions can range from relatively benign (rash) to life threatening (anaphylaxis). Symptoms of anaphylaxis include hives, swelling of the tongue and throat, low blood pressure, shock and death.  Another major issue with antibiotics is resistance. As bacteria are exposed to an antibiotic, they mutate and become resistant, they no longer are killed by the antibiotic.  This has led to multi-resistant organisms, no antibiotic exists which can kill these bacteria.  This has been the direct consequence of overuse of antibiotics and has become a public health crisis.  Antibiotics can also cause heart side effects. There are two classes of antibiotics which can affect the heart, macrolides and fluroquinolones.

Macrolides are among the most widely used antibiotics and are first line therapy for many respiratory and skin infections. Examples of macrolide antibiotics include erythromycin, clarithromycin (Biaxin) and azithromycin (Zithromax). Numerous studies have shown that using macrolide antibiotics increases the risk for ventricular tachycardia (VT), a serious rhythm disturbance from the lower chambers of the heart and sudden cardiac death (SCD).  These arrhythmias only occur when taking the antibiotic; the risk disappears after medication use is stopped.  Importantly, patients taking penicillin or amoxicillin did not experience VT or SCD.  Approximately 1 out of 8,500 patients taking a macrolide antibiotic will have VT and 1 in 30,000 will have SCD. The cardiac arrhythmia effect of macrolide antibiotics is felt due to QT interval prolongation. The QT interval is a measurement made on an electrocardiogram.  It represents the electrical activation and pumping of the left ventricle, the main pumping chamber of the heart. The Q wave is the beginning of the heart’s contraction.  During the T wave, the heart is relaxing and the electric activity is resetting.  If the QT interval is prolonged, then the ventricle can be irritable and go into an arrhythmia. If the ventricular arrhythmia is not treated (with medications or an electric shock) then death may occur. Patients may be born with a prolonged QT interval, or it can be acquired. Risk factors for QT prolongation include female sex, low blood levels of potassium or magnesium and medications.  Many medications affect the QT interval including anti- rhythm agents (for example, amiodarone, sotalol), psychiatric drugs and antibiotics. 

Flouroquinolone antibiotics are also one of the most widely prescribed classes of antibiotics and are used to treat many infections. The most studied is ciprofloxacin (Cipro). These antibiotics also increase the risk for VT and SCD similar to macrolides and by the same mechanism, prolonging the QT interval. In addition, the flouroquinolones, damage connective tissue in the body. Connective tissue is a supporting structure for the heart valves and the aorta, the main artery from the heart. Because of this, the flouroquinolones have been associated with leaking of the aortic and mitral valves.  In addition, they can cause an enlargement of the aorta (an aneurysm) which can subsequently lead to a tear in the wall of the aorta (a life threatening problem called aortic dissection). 

How can you avoid the serious cardiac side effects of antibiotics? First and foremost, and for many reasons, antibiotics should be used judiciously and only when needed.  Secondly, check to see if you are on another medication which also prolongs the QT interval by going to the website www.qtdrugs.org. If so, alert your doctor and consider another antibiotic. Third, some perspective.  Macrolides and fluroquinolones are still good antibiotics and the risk for a significant arrhythmia is very small. Alternative antibiotics can be used, but any medication can have side effects. For example, the risk of anaphylaxis with penicillin is 1 in 5,000 and the risk of dying from anaphylaxis is 1 in 50,000. This compares favorably to the 1 in 8,500 risk for arrhythmias and 1 in 30,000 risk for dying with antibiotics.  To put the 1 in 8,500 risk in perspective consider that you would need to take an antibiotic every day for 23 years and, on one of those days, you might develop an arrhythmia. So be safe, be querying, but don’t quit that quality therapeutic.